New Hampshire, 2015Flash Flood in New Hampshire, August 15, 2015
August 15, 2015 · NWS GYX · 1 event in 1 county or zone
A weak trough was moving through a high CAPE environment on the afternoon of August 15th. Thunderstorms dropped 2 to 4 inches of rain in just a few hours causing flash flooding in Keene.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough was moving through a high CAPE environment on the afternoon of August 15th. Thunderstorms dropped 2 to 4 inches of rain in just a few hours causing flash flooding in Keene. Water street, Main Street and Valley Street as well as several other roads were closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 15, 4:27 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 15, 4:27 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
527 PM EDT SAT AUG 15 2015
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL CROSS THE REGION THIS EVENING ACCOMPANIED
BY SHOWERS AND A FEW THUNDERSTORMS. A LARGE RIDGE OF HIGH PRESSURE
WILL BUILD ALONG THE EAST COAST SUNDAY THROUGH MID NEXT WEEK
BRINGING HOT AND HUMID AIR TO THE AREA. LOW PRESSURE WILL MOVE
NORTH OF OUR REGION AND INTO CANADA LATER IN THE WEEK...SLOWLY
DRAGGING A COLD FRONT ACROSS THE REGION.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MINIMAL DYNAMICS WITH TROUGH CROSSING THE FORECAST AREA THIS
EVENING...WILL COMBINE WITH AN UNSTABLE...HIGH CAPE ENVIRONMENT TO
PRODUCE MORE SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS MAY
CONTAIN GUSTY WINDS...AND SLOW MOVING NATURE TO THE PRECIP MAY
LEAD TO LOCALLY HEAVY RAINFALL. BOUNDARIES WILL CONTINUE TO FORM
AS WELL...THEREFORE CONVECTIVE DEVELOPMENT WILL CONTINUE ACROSS
THESE REGIONS FOR UP TO A FEW MORE HOURS.
THE LATEST HRRR CONTINUES TO SHOW INDIVIDUAL CELLS BECOMING
EMBEDDED IN A LARGER SCALE MASS OF RAIN TOWARDS THIS EVENING. THE
PRECIP WILL GRADUALLY WIND DOWN THIS EVENING AS THE UPPER LEVEL
TROUGH EXITS THE REGION AND DIURNAL HEATING CEASES.
EXPECT PATCHY FOG TO FORM. THIS WILL MAINLY BE OVER THE INLAND
VALLEY LOCATIONS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
HHH...HAZY HOT AND HUMID CONDITIONS ARE EXPECTED ON SUNDAY AS H8
TEMPERATURES REACH +16C. A LARGE UPPER LEVEL RIDGE WILL BE IN
PLACE AT THAT TIME...WITH THE MEAN FLOW OUT OF THE SOUTHWEST.
TEMPERATURES WILL RANGE FROM THE MID 80S IN THE MOUNTAINS...TO THE
LOWER 90S OVER SOUTHERN MAINE AND NEW HAMPSHIRE. DEW POINT VALUES
WILL BE IN THE MID 60S...SO HEAT INDEX VALUES SHOULD NOT BE OVERLY
HIGH.
EXPECT MORE PATCHY FOG SUNDAY NIGHT. TEMPERATURES WILL FALL TO
THEIR DEW POINTS SO READINGS WILL DROP INTO THE MID 60S BY
SUNRISE.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
LONG RANGE GLOBAL MODELS ARE IN GOOD AGREEMENT THROUGH THE
PERIOD. AN EAST COAST RIDGE AT THE SURFACE AND ALOFT WILL RESULT
IN ONE OF THE HOTTEST DAYS OF THE SUMER ON MONDAY. WITH DEWPOINTS
IN THE MID TO UPPER 60S APPARENT TEMPERATURES WILL BE IN THE 90S
OVER MUCH OF THE AREA AWAY FROM THE IMMEDIATE COAST. A CAP ALOFT
SHOULD PREVENT MUCH IN THE WAY OF CONVECTION.
TEMPERATURES WILL COOL A FEW DEGREES TUESDAY AND THEN A FEW
DEGREES MORE ON WEDNESDAY. AS THE RIDGE BREAKS DOWN WE WILL SEE
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL APPROACH LATE WEEK WHICH COULD SIGNAL A MORE ORGANIZED
CONVECTION EVENT.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...MAINLY VFR CONDITIONS THROUGH SUNDAY NIGHT. THE
EXCEPTION WILL BE FOR LOCAL IFR CONDITIONS IN ANY STORMS THROUGH
THIS EVENING. ALSO...PATCHY LATE NIGHT FOG WILL LEAD TO LOCAL IFR
CONDITIONS...ESPECIALLY IN THE INLAND VALLEYS.
LONG TERM...VFR TO MVFR CONDITIONS ARE EXPECTED THROUGH MUCH THE
EXTENDED PERIOD WITH LOCALIZED IFR CONDITIONS IN ANY THUNDERSTORMS
TUESDAY THROUGH THURSDAY.
&&
.MARINE...
SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS DURING THE NEAR AND SHORT RANGE PORTION OF THE
FORECAST. SOME FOG AND HAZE MAY DEVELOP OVER THE WATERS AS
INCREASINGLY WARM...HUMID AIR CROSSES THE REGION.
LONG TERM...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS DURING THE LONG TERM PORTION OF THE FORECAST. LOCALIZED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SYNOPSIS...CANNON/LULOFS
NEAR TERM...CANNON
SHORT TERM...CANNON
LONG TERM...LULOFS
AVIATION...CANNON
MARINE...CANNON/LULOFS
Hazardous weather outlook, Aug 15, 1:48 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT SAT AUG 15 2015
MEZ007>009-012>014-018>028-NHZ001>015-161900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
248 PM EDT SAT AUG 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA INTO THIS EVENING AHEAD
OF A SURFACE TROUGH. SOME OF THE THUNDERSTORMS EARLY EVENING
COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-161900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
248 PM EDT SAT AUG 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 15, 4:09 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
509 PM EDT SAT AUG 15 2015
MEZ022-026>028-152130-
KNOX ME-INTERIOR WALDO ME-LINCOLN ME-COASTAL WALDO ME-
509 PM EDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
KNOX COUNTY IN MAINE
INTERIOR WALDO COUNTY IN MAINE
LINCOLN COUNTY IN MAINE
COASTAL WALDO COUNTY IN MAINE
* UNTIL 530 PM EDT
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM
* VERY HEAVY RAIN AND DIME SIZE HAIL IS POSSIBLE WITH THIS STORM
* LOCATIONS IMPACTED INCLUDE...
THOMASTON...
WARREN...
SEARSMONT...
HOPE...
AND APPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4405 6914 4405 6918 4406 6917 4407 6917
4406 6919 4409 6951 4434 6938 4440 6908
TIME...MOT...LOC 2105Z 8DEG 14KT 4428 6928
HJLSpecial weather statement, Aug 15, 4:12 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
512 PM EDT SAT AUG 15 2015
MEZ023-024-152145-
COASTAL CUMBERLAND ME-COASTAL YORK ME-
512 PM EDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
COASTAL CUMBERLAND COUNTY IN MAINE
COASTAL YORK COUNTY IN MAINE
* UNTIL 545 PM EDT
* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER SOUTH PORTLAND...MOVING TO THE SOUTHEAST
AT 20 MPH.
* DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PORTLAND...
SOUTH PORTLAND...
AND SCARBOROUGH.
LAT...LON 4364 7042 4369 7023 4367 7028 4366 7027
4367 7023 4369 7019 4365 7022 4368 7017
4368 7016 4363 7022 4361 7011 4362 7021
4356 7020 4355 7024 4354 7023 4356 7028
4353 7032 4352 7037 4344 7034
TIME...MOT...LOC 2110Z 336DEG 19KT 4361 7027
LULOFSLocal storm report, Aug 15, 4:20 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
520 PM EDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG BRISTOL 43.59N 71.74W
08/15/2015 GRAFTON NH TRAINED SPOTTER
TREE DOWN ON A HOUSE IN BRISTOL NH
&&
EVENT NUMBER GYX1500286
BROWNSpecial weather statement, Aug 15, 4:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT SAT AUG 15 2015
NHZ005-007-008-152215-
MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
533 PM EDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
MERRIMACK COUNTY IN NEW HAMPSHIRE
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
SULLIVAN COUNTY IN NEW HAMPSHIRE
* UNTIL 615 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEWPORT...MOVING TO THE EAST AT 20 MPH.
* PEA SIZE HAIL...TORRENTIAL RAINFALL...AND WIND GUSTS OF 35 TO 45
MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEW LONDON...
NEWPORT...
NEWBURY...
SUNAPEE...
AND GRANTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4333 7227 4354 7223 4358 7187 4328 7191
TIME...MOT...LOC 2131Z 276DEG 15KT 4341 7216
HANES
Special weather statement, Aug 15, 4:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT SAT AUG 15 2015
MEZ008-012-013-152300-
NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
555 PM EDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN FRANKLIN COUNTY IN MAINE
SOUTHERN FRANKLIN COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
* UNTIL 700 PM EDT
* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR PHILLIPS...MOVING TO
THE SOUTHEAST AT 10 MPH. HEAVY RAIN...FREQUENT LIGHTNING AND SMALL
HAIL ARE POSSIBLE WITH THIS STORM.
*
* LOCATIONS IMPACTED INCLUDE...
PHILLIPS...
WELD...
STRONG...
AVON...
AND SALEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4482 7053 4495 7037 4478 7001 4458 7035
TIME...MOT...LOC 2152Z 310DEG 10KT 4483 7037
HJL
Special weather statement, Aug 15, 5:20 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
620 PM EDT SAT AUG 15 2015
NHZ011-015-152300-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
620 PM EDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CHESHIRE COUNTY IN NEW HAMPSHIRE
WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE
* UNTIL 700 PM EDT
* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF SHOWERS AND THUNDERSTORMS THAT CONTAINED
HEAVY RAIN JUST SOUTH OF KEENE...MOVING TO THE EAST AT 20 MPH.
* DIME SIZE HAIL IS EXPECTED WITH THIS RAIN AND UP TO TWO INCHES OF
RAIN MAY FALL FROM THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
JAFFREY...
SHARON...
DUBLIN...
PETERBOROUGH...
AND TROY.
LAT...LON 4286 7239 4300 7234 4298 7184 4276 7191
TIME...MOT...LOC 2212Z 278DEG 9KT 4292 7222
JC
Flash Flood, Cheshire
- When
- August 15, 5:40 PM EST to 7:00 PM EST
- Where
- Cheshire County, 0.65 mi ENE of Keene to 0.64 mi NE of Keene
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 42.932, -72.267
A thunderstorm dropped 2 to 4 inches of rain in just a few hours closing several area roads in Keene.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Florida, August 15, 20151 death · $110,000 · 3 events
- Rip Current in New York, August 15, 20151 death · 1 event
- Flooding and Hail in Massachusetts, August 15, 2015$385,000 · 50 kt wind · 31 events
- Flash Flooding in New York, August 15, 2015$105,000 · 3 events
- Hail and Damaging Winds in New York, August 15, 2015$25,000 · 1.75 in hail · 4 events
- Damaging Winds and Lightning Strikes in New York, August 15, 2015$3,000 · 50 kt wind · 10 events
- Lightning Strike in Florida, August 15, 20151 injured · 1 event
- Hail and Damaging Winds in Nebraska, August 15 to 17, 20151.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, August 15, 201550 kt wind · 6 events
- Hail in Minnesota, August 15, 20151.5 in hail · 4 events
- Hail and Damaging Wind in New Mexico, August 15 to 16, 2015$500 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 15, 20151 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599877.